Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 195, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 8, 2012, 10:47 AM CDT for Sioux County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2012, 10:47 AM CDT (15:47 UTC)
- Expired
- Aug 8, 2012, 11:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:07 AM CDT | HAIL 0.75 | Alton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
718 WUUS53 KFSD 081547 SVRFSD IAC167-081615- /O.NEW.KFSD.SV.W.0195.120808T1547Z-120808T1615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1047 AM CDT WED AUG 8 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SIOUX COUNTY IN NORTHWEST IOWA... * UNTIL 1115 AM CDT * AT 1047 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SIOUX CENTER...OR 10 MILES NORTHWEST OF ORANGE CITY... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SIOUX CENTER AROUND 1055 AM CDT... ORANGE CITY AROUND 1110 AM CDT... ALTON...HOSPERS AND GRANVILLE AROUND 1115 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4315 9587 4293 9586 4300 9631 4315 9624 TIME...MOT...LOC 1547Z 285DEG 20KT 4307 9623 WIND...HAIL 60MPH 1.00IN $$ WEISSER
2 follow-up statements
744
WWUS53 KFSD 081558
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT WED AUG 8 2012
IAC167-081615-
/O.CON.KFSD.SV.W.0195.000000T0000Z-120808T1615Z/
SIOUX IA-
1058 AM CDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SIOUX
COUNTY UNTIL 1115 AM CDT...
AT 1059 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ORANGE CITY...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ORANGE CITY AT 1100 AM CDT...
ALTON AROUND 1105 AM CDT...
HOSPERS AROUND 1110 AM CDT...
GRANVILLE AROUND 1115 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4300 9627 4315 9617 4315 9587 4293 9587
4299 9621
TIME...MOT...LOC 1559Z 292DEG 31KT 4300 9606
WIND...HAIL 60MPH 1.00IN
$$903
WWUS53 KFSD 081616
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT WED AUG 8 2012
IAC167-081626-
/O.EXP.KFSD.SV.W.0195.000000T0000Z-120808T1615Z/
SIOUX IA-
1116 AM CDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND WIND GUSTS TO 40 MPH ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4300 9627 4315 9617 4315 9587 4293 9587
4299 9621
TIME...MOT...LOC 1558Z 292DEG 31KT 4300 9607
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:50 AM CDT, 57 minutes earlier.
Area forecast discussion, Aug 8, 9:50 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 8 2012 .DISCUSSION.../ISSUED AT 950 AM CDT/ WATER VAPOR LOOP CONTINUES TO SHOW THE MAIN WAVE IN SOUTHEAST NORTH DAKOTA/NORTHEAST SOUTH DAKOTA MOVING SOUTHEAST. AS A RESULT... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY THROUGH EARLY AFTERNOON IN AREAS EAST OF THE JAMES RIVER VALLEY. A LITTLE LONGER IN PORTIONS OF SWRN MN AND NWRN IA. OUTFLOW BOUNDARY INTERACTION ALSO HELPING MAINTAIN OR INCREASE STORM AREAL COVERAGE. SMALL HAIL AND WINDS GUSTS TO 45 MPH WILL BE POSSIBLE WITH THE STORMS. FIRST TIME BEING ABLE TO USE THE DUAL POL PRODUCTS REAL TIME AND THEY HAVE SHOWN SOME INTERESTING HAIL SIGNATURES BEFORE THE STORMS START TO WEAKEN. STILL EXPECT TO SEE SOME SUN THIS AFTERNOON AFTER THE WAVE PULLS OFF TO THE EAST. MAY NEED TO ADJUST TIMING OF THE GRIDS...BUT ALL IN ALL THEY LOOK PRETTY GOOD. /HEITKAMP && .AVIATION.../FOR THE 12Z TAF ISSUANCE/ CORE OF UPPER LEVEL SYSTEM BETWEEN ABERDEEN AND BISMARCK AT 12Z... MOVING SOUTHEAST. CONVECTIVE THREAT IN THE SHORTEST TERM IS PRIMARY FOCUS...AND REALLY TOO DIFFICULT TO PIN DOWN ON TIMING TO WARRANT MENTION IN CURRENT TAF SET OTHER THAN LINGERING ACTIVITY LEAVING THE KFSD AREA IN THE FIRST 15 TO 30 MINUTES OF THE TAF. BEHIND UPPER WAVE...COULD GET SOME 2500-3500FT AGL CLOUDS...BUT LIKELY NOT A CEILING AT THIS TIME. /CHAPMAN && .PREV DISCUSSION.../ISSUED AT 315 AM CDT/ A COUPLE OF UPPER LEVEL WAVES NOW DROPPING SOUTHEAST ACROSS THE DAKOTAS WILL PRODUCE AT LEAST SCATTERED SHOWERS/THUNDERSTORMS TODAY. EXPECT ACTIVITY TO BE MAINLY EAST OF THE JAMES RIVER AFTER 12Z... ALTHOUGH KHON AREA COULD SEE SOME LIGHT ACTIVITY FOR AN HOUR OR TWO EARLY IN THE PERIOD. SHOULD SEE A BIT OF A BREAK BETWEEN THE LEAD AREA OF PRECIP NOW MOVING THROUGH THE NORTHWEST CORNER OF THE CWA AND TRAILING AREA CLOSER TO THE MAIN UPPER WAVE...AND HAVE TRIED TO PUT A BIT OF TIMING INTO THE FIRST FEW HOURS OF THE GRIDS. BUT IS DIFFICULT TO TIME AS ANY BREAK WILL ONLY BE AN HOUR OR TWO...WITH POTENTIAL FOR ADDITIONAL DEVELOPMENT AS WELL...SO WILL NOT DEVIATE MUCH FROM SCATTERED TO LIKELY RANGE POPS IN AREAS EAST OF THE JAMES RIVER THROUGH THE MORNING. BEST CHANCE OF PRECIP LINGERING INTO THE AFTERNOON SHOULD BE EAST OF I-29 AS SURFACE TROUGH EXPECTED TO BE INTO MN/IA BY 18Z. MODELS SHOWING FAIR AMOUNT OF INSTABILITY...BUT HIGHLY DEPENDENT ON HOW WELL WE CAN WARM WITH CLOUD COVER/SCATTERED PRECIP AROUND. DEEP LAYER SHEAR NOT OVERLY IMPRESSIVE...GENERALLY 20-30KTS...SO NOT EXPECTING MUCH OF AN ORGANIZED SEVERE THREAT. TIMING OF TRAILING WAVE WILL KEEP SOME WEAK LIFT IN FAR SOUTHEAST CORNER OF THE CWA BEYOND 00Z...SO HAVE ADDED LOW POP TO KSPW/KSLB AREAS FOR THE EARLY EVENING. OTHERWISE EXPECT DRY WEATHER TO RETURN FOR THE REMAINDER OF THE WORK WEEK. ANOTHER WEAK WAVE DROPS SOUTH THROUGH THE UPPER MISSISSIPPI VALLEY THURSDAY...BUT LOOKS TO BE FAR ENOUGH EAST THAT DO NOT EXPECT MORE THAN SOME INCREASE IN STRATOCU DEVELOPMENT ACROSS SOUTHWEST MN/NORTHWEST IA DURING THE AFTERNOON. ANOTHER DECENT LOOKING WAVE DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS FOR THE FIRST HALF OF THE WEEKEND AND WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY/SATURDAY NIGHT...WITH DRY CONDITIONS EXPECTED FOR THE LATTER HALF OF THE WEEKEND AS THE WAVE SHIFTS EAST. COOLER TEMPERATURES WILL SETTLE ACROSS THE REGION FOR FRIDAY/SATURDAY...WITH THE TOP TEN STREAK OF CONSECUTIVE 80+ DEGREE DAYS AT KHON/KFSD/KSUX LIKELY COMING TO AN END ONE OF THESE TWO DAYS. TEMPERATURES WILL MODERATE BACK TO AT LEAST NEAR MID-AUGUST NORMALS FOR THE LONGER RANGE SUNDAY THROUGH TUESDAY. MODELS DIFFER IN EXTENT OF WARMING THOUGH...WITH ECMWF BRINGING WIDESPREAD 90S INTO THE AREA FOR MONDAY AND TUESDAY...WHILE THE GEM AND MEX GUIDANCE STICK CLOSER TO NORMAL IN THE 80S. GIVEN UNCERTAINTY AT THIS RANGE...WILL STICK CLOSE TO CONSENSUS FOR NOW. WILL ALSO KEEP SOME LOW POPS ACROSS OUR WESTERN AREA FOR TUESDAY AS BOTH GFS/ECMWF HINT AT UPPER LEVEL WAVE MOVING INTO THE REGION. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 8, 10:21 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1021 AM CDT WED AUG 08 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1021 AM CDT WED AUG 08 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THE REMAINDER OF THIS MORNING AND EARLY AFTERNOON...MAINLY EAST OF THE JAMES RIVER VALLEY. A FEW OF THE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. BUT FOR THE MOST PART...SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.